Hail, Albany
- When
- June 6, 6:50 AM EST to 6:52 AM EST
- Where
- Albany County, 0.51 mi W of Westmere
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.700, -73.890
Dime to penny size hail fell in Guilderland during a thunderstorm.
A warm front slowly approached the region from the southwest early Friday morning on June 6th. Several clusters of thunderstorms developed on the cool side of this boundary during the morning hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ALY wrote it up.
A warm front slowly approached the region from the southwest early Friday morning on June 6th. Several clusters of thunderstorms developed on the cool side of this boundary during the morning hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Jun 6, 5:58 AM EST, 52 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBANY NY 658 AM EDT FRI JUN 6 2008 .SYNOPSIS... A WARM FRONT WILL APPROACH THE REGION FROM THE SOUTHWEST THIS MORNING AND MOVE TO OUR NORTH AND EAST THIS AFTERNOON. THIS WARM FRONT WILL USHER IN A HOT AND HUMID AIRMASS WHICH WILL TAKE HOLD ACROSS THE REGION LATER TODAY AND REMAIN AT LEAST INTO EARLY NEXT WEEK. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... ONCE WARM FRONT LIFTS NORTH OF FA STARTING LATER THIS MORNING INTO EARLY THIS AFTERNOON...EXPECT A RAPID INCREASE IN HEAT AND HUMIDITY. TEMPS THIS AFTERNOON EXPECTED TO BE IN THE UPPER 70S TO MID 80S IN MANY AREAS WITH BIGGEST CHANGE BEING IN DEWPOINTS WHICH WILL RISE INTO THE 60S TO AROUND 70. THE BULK OF THE RAINFALL WITH THE SHOWERS AND THUNDERSTORMS IS EXPECTED TO TAPER OFF THIS MORNING AS MCS DEPARTS SOUTHEAST PORTION OF FA AND NEXT MCS DIVING ACROSS TOP OF LAKE HURON SHOULD LIFT NORTH OF FA AS WARM FRONT LIFTS NORTHEAST. STILL CANNOT RULE OUT A SHOWER OR THUNDERSTORM THIS AFTERNOON...BUT WITH BEST FOCUSING MECHANISM REMOVED WILL ONLY INCLUDE SLIGHT CHANCE TO CHANCE POPS WITH GREATEST THREAT NORTH AND WEST. && .SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY NIGHT/... HAZY...HOT AND HUMID WEATHER WILL BE IN PLACE OVER THE WEEKEND. AS FOR TEMPS...ONE THING THAT WE HAVE SEEN IN MANY SITUATIONS SIMILAR TO THIS OVER THE YEARS IS THAT AS THE AIRMASS BECOMES INCREASINGLY MORE HUMID IT BECOMES MORE DIFFICULT TO WARM IT UP QUICKLY...SO DESPITE H8 TEMPS RISING TO +17 C TO +20 C OVER THE WEEKEND...IT LOOKS AS THOUGH HIGHS IN MOST AREAS WILL TOP OUT IN THE 90 TO 95 DEGREE RANGE...UNLESS STRONG SOUTHWEST FLOW DEVELOPS AND GOOD DOWNSLOPING OCCURS IN THE VALLEYS WHICH SEEMS UNLIKELY AT THIS TIME...HAVE THUS CONTINUED TO UNDERCUT MAV HIGHS BY SEVERAL DEGREES ON BOTH SATURDAY AND SUNDAY. HAVE ALSO LEFT CHANCE OF THUNDERSTORMS IN THE FORECAST ON SATURDAY AND SUNDAY WITH BEST CHANCE BOTH DAYS DURING PEAK PERIOD OF HEATING FROM EARLY AFTERNOON INTO EARLY EVENING. && .LONG TERM /MONDAY THROUGH THURSDAY/... UPPER LEVEL RIDGE STILL ENTRENCHED ACROSS THE AREA MONDAY...WITH H85 TEMPS SOARING INTO THE +20C TO +22C RANGE. WITH A WESTERLY FLOW...TEMPS SHOULD REACH WELL INTO THE 90S IN MOST VALLEY LOCATIONS WITH EVEN MID 90S IN THE MID HUDSON VALLEY. WITH DEWPOINTS EXPECTED TO BE IN THE 65-70 RANGE...HEAT INDEX VALUES WILL BE AROUND 95-100 DURING THE PEAK OF THE AFTERNOON HEAT. FRONTAL BOUNDARY WILL BE LURKING NORTH OF THE AREA...AND MAY GET CLOSE ENOUGH TO TRIGGER SOME CONVECTION NORTHWEST OF THE CAPITAL REGION. TUE LOOKS TO BE THE TRANSITION DAY...AS BOTH GFS/ECMWF IN AGREEMENT WITH BRINGING A COLD FRONT THROUGH. DEPENDING ON TIMING THERE WILL BE A CONDITIONAL SEVERE THREAT...ESPECIALLY GIVEN EXPECTED HIGH INSTABILITY IN THE HOT/HUMID AIR MASS. THE FRONT IS FORECAST TO PASS THROUGH THE AREA TUE NIGHT SO WILL HAVE TO LINGER SHOWERS/T-STORMS UNTIL FRONT CLEARS. COOLER AND DRIER WEATHER IN STORE FOR WED AND ESPECIALLY THUR...AS HIGH PRESSURE BUILDS IN FROM CANADA. THERE MAY BE SOME ISOLATED CONVECTION WED AS UPPER LEVEL IMPULSE MOVES THROUGH...BUT OTHERWISE TEMPS WILL BE DROPPING BACK DOWN TO NEAR SEASONAL LEVELS WITH DEWPOINTS LOWERING CONSIDERABLY LATE WED INTO THUR. && .AVIATION /12Z FRIDAY THROUGH TUESDAY/... LARGE BATCH OF SHOWERS WITH EMBEDDED THUNDERSTORMS STILL MOVING ACROSS THE AREA...ASSOCIATED WITH A WARM FRONT THAT IS LOCATED JUST TO THE SOUTH AND WEST ACROSS CENTRAL NY. OCCASIONAL LIGHTNING STRIKES WILL CONTINUE TO OCCUR CLOSE TO KGFL/KALB/KPOU UNTIL AROUND 13Z-14Z...AS MULTIPLE CLUSTERS OF STORMS WILL AFFECT EACH TAF SITE. OTHERWISE...IFR CONDS WILL OCCUR AS CEILINGS HAVE DROPPED DUE TO THE WIDESPREAD CONVECTION AND INCREASING LOW LEVEL MOISTURE. ALSO...IFR VSBY WILL BE POSSIBLE UNTIL THE LAST ROUND OF THUNDERSTORMS MOVE THROUGH. CONDS WILL ONLY GRADUALLY IMPROVE TO MVFR THIS MORNING...WITH THE WARM FRONT SLOWLY ADVANCING THROUGH. CEILINGS WILL START TO LIFT...WITH VSBYS IMPROVING EARLIER ONCE THE RAIN MOVES OUT OF THE AREA. IMPROVEMENT TO VFR WILL OCCUR DURING THE MID TO LATE AFTERNOON AS THE WARM FRONT FINALLY LIFTS NORTH OF THE AREA AND LOW LEVEL STRATUS SCOUR. SOME RADIATION FOG WILL DEVELOP OVERNIGHT UNDER MAINLY CLEAR SKIES AND HUMID AIR MASS MOVING IN...ESPECIALLY AT KGFL/KPOU WHERE WINDS WILL LIKELY BE NEARLY CALM AND IFR WILL BE POSSIBLE. WILL INCLUDE MVFR VSBY AT THIS TIME AT KALB. OUTLOOK... SAT MORNING...VFR TO LOCAL IFR DUR TO PATCHY FOG. SAT THROUGH TUE...MAINLY VFR...WITH AM HZ AND THE CHC OF PM TSRA/SHRA. && .FIRE WEATHER... A WARM FRONT WILL APPROACH THE REGION FROM THE SOUTHWEST THIS MORNING AND MOVE TO OUR NORTH AND EAST THIS AFTERNOON. THIS WARM FRONT WILL USHER IN A HOT AND HUMID AIRMASS WHICH WILL TAKE HOLD ACROSS THE REGION LATER TODAY AND REMAIN AT LEAST INTO EARLY NEXT WEEK. RELATIVE HUMIDITY VALUES WILL DROP TO 50 TO 70 PERCENT TODAY...RECOVER TO 100 PERCENT TONIGHT AND FALL TO 35 TO 50 PERCENT ON SATURDAY. WINDS WILL BE SOUTH TO SOUTHWEST AT 5 TO 15 MPH WITH GUSTS UP TO 25 MPH TODAY...SOUTH AT 5 TO 10 MPH TONIGHT AND WEST AT 10 TO 15 MPH WITH GUSTS UP TO 25 MPH ON SATURDAY. && .HYDROLOGY... WIDESPREAD SHOWERS WITH EMBEDDED THUNDERSTORMS MOVING ACROSS MUCH THE AREA EARLY THIS MORNING...WITH RAINFALL AMOUNTS GENERALLY ONE THIRD OF AN INCH TO OVER AN INCH SO FAR. HOWEVER...A CONCENTRATED AREA OF 1 TO 2.5 INCHES HAS FALLEN IN THE MOHAWK VALLEY AND SOUTHWEST ADIRONDACKS. MOST OF THE RAINFALL HAS BEEN BENEFICIAL SINCE CONDITIONS HAVE BEEN PRETTY DRY FOR WEEKS. HOWEVER...THERE WILL LIKELY BE PONDING OF WATER ON ROADS...IN URBAN AREAS AND POOR DRAINAGE LOCATIONS THIS MORNING DUE TO SOME HEAVY DOWNPOURS. SOME SHARP RISES MAY OCCUR IN SMALLER STREAMS...BUT ARE EXPECTED TO REMAIN IN THEIR BANKS. MAIN STEM RIVERS SHOULD ONLY EXPERIENCE MINOR RISES. AREA OF SHOWERS/THUNDER COULD PERSIST INTO THE MID MORNING HOURS...TAPERING OFF FROM WEST TO EAST AS A WARM FRONT GRADUALLY PROGRESSES THROUGH THE AREA. THE AFTERNOON/EVENING HOURS SHOULD BE MAINLY DRY...WITH CHANCE OF SHOWERS/THUNDER MAINLY ACROSS NORTHERN AREAS. WITH HIGH MOISTURE CONTENT OF THE AIR MASS MOVING IN...THERE COULD BE SOME LOCALLY HEAVY DOWNPOURS WITH ANY STORMS THAT DEVELOP. THIS WOULD LEAD TO PONDING OF WATER ON ROADS AND POOR DRAINAGE AREAS AND BRING QUICK RESPONSES TO THE SMALLEST STREAMS. THERE IS A CHANCE OF THUNDERSTORMS AGAIN SATURDAY THROUGH TUESDAY...MAINLY DURING THE AFTERNOON AND EVENING. ANY OF THESE STORMS COULD ONCE AGAIN PRODUCE HIGHLY LOCALIZED HEAVY RAINFALL...WITH MANY AREAS NOT RECEIVING ANY RAINFALL. && .ALY WATCHES/WARNINGS/ADVISORIES... CT...NONE. NY...NONE. MA...NONE. VT...NONE. && SYNOPSIS...11 NEAR TERM...11 SHORT TERM...11 LONG TERM...JV AVIATION...JV FIRE WEATHER...11 HYDROLOGY...JV
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBANY NY 519 AM EDT FRI JUN 6 2008 CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066- 082>084-VTZ013>015-071100- NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE- SOUTHERN BERKSHIRE-NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER- SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN- NORTHERN WASHINGTON-SCHOHARIE-WESTERN SCHENECTADY- EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY-EASTERN ALBANY- WESTERN RENSSELAER-EASTERN RENSSELAER-WESTERN GREENE-EASTERN GREENE- WESTERN COLUMBIA-EASTERN COLUMBIA-WESTERN ULSTER-EASTERN ULSTER- WESTERN DUTCHESS-EASTERN DUTCHESS-NORTHERN FULTON-SOUTHEAST WARREN- SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM- 519 AM EDT FRI JUN 6 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN CONNECTICUT...WESTERN MASSACHUSETTS...EAST CENTRAL NEW YORK AND SOUTHERN VERMONT. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE OF NON SEVERE THUNDERSTORMS TODAY INTO EARLY THIS EVENING. THE STORMS WILL MOVE FROM NORTHWEST TO SOUTHEAST AT 20 TO 30 MPH. SOME OF THESE STORMS COULD PRODUCE LOCALIZED HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A CHANCE OF MAINLY AFTERNOON INTO EARLY EVENING THUNDERSTORMS SATURDAY THROUGH TUESDAY. THUNDERSTORMS ARE NOT EXPECTED TO BE SEVERE ON SATURDAY AND SUNDAY. ANY THUNDERSTORM THAT DEVELOPS WILL BE SLOW MOVING AND COULD PRODUCE LOCALIZED HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE REQUESTED TO SEND RAINFALL REPORTS OF 2 INCHES OR MORE TO THE NATIONAL WEATHER SERVICE VIA THE SEVERE WEATHER REPORT FORM ON THE INTERNET OR BY TELEPHONE.
The Albany radar (KENX), 19 km away, was scanning. The volume nearest the first event began at 11:52 UTC.
2 hail, 1 lightning. Local standard time, as filed.
Dime to penny size hail fell in Guilderland during a thunderstorm.
Lightning is believed to have struck a pole, following the wires into a house on Russell Road in West Albany, igniting a fire within a wall. The fire was extinguished within 15 minutes, but caused damage to a wall.
Hail up to nickel size fell in Latham during a thunderstorm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2008Every state in 2008This day in weather historyWarnings in New York, June 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 116932, 116935, 116933.